Wyoming, 2003

High Wind in Wyoming, November 28, 2003

November 28, 2003 · NWS RIW · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 28, 2:06 PM MST, 6 hours 44 minutes earlier.

Area forecast discussion, Nov 28, 2:06 PM MST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
206 PM MST FRI NOV 28 2003

.TONIGHT THROUGH MONDAY...LEE TROUGH EXTENDING FROM ALBERTA LOW TO
NEAR GCC AS SURFACE GRADIENT CONTINUES TO TIGHTEN THIS AFTERNOON.
NEAR 23 MB GRADIENT BETWEEN CRAIG AND GILLETTE AT 20Z AND GRADIENT
PROGGED TO MAX AROUND 27 MB AT 06Z...THEN PRESSURE RISES IN
NORTHERN PLAINS BEHIND FRONT BEGIN TO WEAKEN GRADIENT.  WILL
CONTINUE HIGH WIND WARNINGS FOR CENTRAL MOUNTAINS INTO CASPER AREA
BASED ON THIS TREND...MOST OF WHICH HAVE ALREADY VERIFIED.  OTHER
FORECAST FOCUS ON INCREASING WESTERLY FLOW AND DEEPENING MOISTURE
IN THE WEST.  DEEPER MOISTURE NOW MAINLY FROM BOISE AND WESTWARD AND
DO NOT SEE PRECIPITATION ENTERING WESTERN MOUNTAINS UNTIL AFTER
06Z.  H7 WINDS VEER TO A MORE FAVORABLE WNW DIRECTION BY 12Z WITH
LESS SPEED DIVERGENCE IN LOWER LAYERS...SO AT LEAST OROGRAPHICS TO
PROVIDE LIFTING MECHANISM BUT DYNAMIC LIFT LACKING AS BAROCLINIC
ZONE WELL TO THE NORTH OVER NORTHERN MONTANA.  ON SATURDAY...170
KNOT JET CURRENTLY OVER ALEUTIAN CHAIN TO FURTHER FLATTEN UPPER
RIDGE PUSHING BAROCLINIC ZONE SOUTH INTO WYOMING.  HOWEVER...A
SHARP DEFORMATION AXIS IS ALSO PROGGED ALONG THIS BOUNDARY WITH DRY
AIR PUSHING INTO NORTHERN WYOMING BY SATURDAY EVENING.  THERE IS A
LIMITED PERIOD OF RIGHT REAR QUAD SUPPORTING LIFT SATURDAY BEFORE
THE DRIER AIR MOVES IN.  AS FAR AS SENSIBLE WEATHER...WILL KEEP
POPS HIGH IN WEST 06Z SAT-00Z SUN AND QPF AMOUNTS LOW...THEN TREND
TOWARD DRIER AIR MOVING IN FROM NORTH.  SATURDAY TO BE WINDY STILL
IN CENTRAL AREAS BUT GRADIENT NOT AS SHARP...SO DO NOT SEE HIGH
WIND THRESHOLDS BEING MET.  FOR SUNDAY AND MONDAY...AGREE MORE WITH
SLOWER GFS HANDLING OF CUTOFF LOW OFF OF CALIFORNIA COAST...
DOWNPLAYING H7 WAVE AHEAD OF LOW SUNDAY...BRING OPEN TROUGH ACROSS
MONDAY.   LOTS OF CLOUD COVER AND BREEZY CONDITIONS SHOULD MODERATE
BOTH HIGHS AND LOWS THROUGH THE WEEKEND.

.TUESDAY THROUGH FRIDAY...
THE PATTERN REMAINS PROGRESSIVE THROUGH THE PERIOD.  EXPECT WINDY
CONDITIONS ON MONDAY NIGHT WITH SOME SNOW IN THE WESTERN AND
NORTHERN MOUNTAINS AS A PACIFIC COLD FRONT AND UPPER LEVEL TROUGH
MOVE THROUGH WYOMING.  DO NOT SEE ENOUGH DEVELOPMENT FOR
PRECIPITATION IN THE LOWER ELEVATIONS EAST OF THE DIVIDE.  A CHANCE
OF SNOW CONTINUES IN THE WESTERN MOUNTAINS TUESDAY THEN DECREASES
TO A SLIGHT CHANCE TUESDAY NIGHT AND WEDNESDAY AS WESTERLY FLOW
CONTINUES BUT OVERALL LACKS MOISTURE.  REMOVED ALL CHANCE OF
PRECIPITATION ON THURSDAY AS FLOW SHIFTS TO THE SOUTHWEST AND
CONTINUES TO DRY OUT AHEAD OF A LARGE SCALE TROUGH OFF OF THE WEST
COAST.

&&

.RIW...HIGH WIND WARNING TONIGHT FOR WYOMING ZONE 019-020-022.

&&

AEM
Hazardous weather outlook, Nov 28, 8:30 AM MST, 12 hours 20 minutes before
WYZ001>020-022>030-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
830 AM MST FRI NOV 28 2003

...HIGH WIND WARNING CENTRAL MOUNTAINS AND CASPER AREA THIS AFTERNOON
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE EXPECTED
THIS AFTERNOON AND TONIGHT IN CENTRAL WYOMING OVER BEAVER RIM ALONG
HIGHWAY 287 INTO THE CASPER AREA...ESPECIALLY ALONG WYOMING
BOULEVARD ON THE SOUTH SIDE OF CASPER.

ELSEWHERE STRONG WESTERLY FLOW WILL TRANSPORT PACIFIC MOISTURE TO THE
MOUNTAINS AND VALLEYS OF WESTERN WYOMING THIS AFTERNOON AND TONIGHT.
SNOW AND STRONG WINDS OF 30 TO 40 MPH GUSTING TO 50 MPH WILL DEVELOP
ACROSS WESTERN WYOMING THIS AFTERNOON AND EVENING...CAUSING POOR ROAD
CONDITIONS PLUS AREAS OF REDUCED VISIBILITY IN BLOWING AND DRIFTING
SNOW...ESPECIALLY OVER MOUNTAIN PASSES. ALSO SNOWFALL MAY BECOME
HEAVY AT TIMES OVER THE MOUNTAINS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW...STRONG WINDS...AREAS OF BLOWING AND DRIFTING SNOW...AND POOR
DRIVING CONDITIONS WILL CONTINUE SATURDAY...ESPECIALLY OVER THE
HIGHER WESTERN MOUNTAINS. THE NEXT CHANCE OF SNOW IS EXPECTED TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND WIND
VELOCITIES TO THE NATIONAL WEATHER SERVICE IN RIVERTON THIS AFTERNOON
AND TONIGHT.

CF/AEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
November 28, 8:50 PM MST
Where
Cody Foothills forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335355.